Texas, 2007

Hail and Damaging Wind in Texas, September 26, 2007

September 26, 2007 · NWS AMA · 7 events in 3 counties and zones

Severe thunderstorms during the late afternoon and early evening hours produced hail and high winds across the eastern Texas Panhandle. however only some damage to tree branches and gardens had occurred due to the hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the late afternoon and early evening hours produced hail and high winds across the eastern Texas Panhandle. No injuries were reported...however only some damage to tree branches and gardens had occurred due to the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 26, 1:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 1:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT WED SEP 26 2007

.DISCUSSION...
CU FIELD IS BEGINNING TO DEVELOP ACROSS THE CENTRAL PANHANDLES AS
TEMPS WARM INTO THE UPPER 70S. THERE APPEARS TO HAVE BEEN SUFFICIENT
MOISTURE ADVECTION INTO THE REGION TO SUPPORT ISOLATED THUNDERSTORMS
THIS EVENING. SURFACE TROF HAS MOVED INTO THE NORTHWEST CWA WITH
NORTHWEST WINDS CURRENTLY REPORTED AT THE KENTON MESONET. THIS
BOUNDARY SHOULD CONTINUE TO SLOWLY SLIDE TO THE SOUTH THIS
EVENING...PROVIDING A LOW-LEVEL FOCUS. AN H25 JET STREAK WILL PROVIDE
SOME UPPER-LEVEL SUPPORT. MUCH DRIER AIR BEHIND THIS TROF WILL KEEP
THE HIGHEST POPS ACROSS THE CENTRAL AND EASTERN ZONES. LOW POPS
WILL BE WARRANTED FOR THE AFTERNOON HOURS EACH OF THE NEXT FEW DAYS
AS LOW- LEVEL MOISTURE REMAINS ACROSS THE AREA WITH A SURFACE TROF IN
THE VICINITY. ADDITIONALLY...OCCASIONAL DISTURBANCES WILL APPROACH
THE AREA AS THE MID/UPPER-LEVEL FLOW TRANSITIONS FROM WESTERLY TO
SOUTHWESTERLY.

THE PROGRESSIVE PATTERN LOOKS TO CONTINUE FOR AT LEAST THE NEXT WEEK
AS STRONG WESTERLIES AFFECT THE NORTHERN HALF OF THE COUNTRY. SURFACE
WINDS WILL INCREASE ON FRIDAY TO BREEZY AS A LEE TROF INTENSIFIES
UNDER THE SOUTHWEST FLOW ALOFT. A POTENT MID/UPPER- LEVEL TROF WILL
MOVE ACROSS THE WESTERN CONUS BY THE END OF THE WEEK...RESULTING IN
EVEN GREATER SURFACE PRESSURE FALLS. THUS...BREEZY CONDITIONS WILL
CONTINUE INTO SATURDAY. THIS TROF WILL LIE VERY CLOSE TO THE
PANHANDLES BY THE EVENING HOURS AND SHOULD SPARK SOME THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. THE WARMER MEX NUMBERS APPEAR
VERY REASONABLE GIVEN THE LOW-LEVEL THERMAL RIDGE EAST OF THE TROF
AXIS AND SOUTHWEST WINDS. AS THE UPPER-LEVEL SYSTEM MOVES OUT OVER
THE PLAINS...THE ATTENDANT COLD FRONT WILL MOVE ACROSS THE
PANHANDLES. THE GFS HAS BEEN FAIRLY CONSISTENT IN DEPICTING THIS
FROPA AS OCCURRING ON SATURDAY NIGHT...ALTHOUGH THE 12Z RUN IS JUST A
BIT SLOWER THAN PREVIOUS SOLUTIONS. THAT SAID...I DO NOT SEE A 6 HOUR
DIFFERENCE MUCH TO ARGUE WITH 72+ HOURS OUT. THIS FRONT SHOULD BE
THROUGH THE AREA BY MIDDAY SUNDAY AND SHOULD BRING SOME COOLER TEMPS
AND DRIER AIR INTO THE PANHANDLES. I DID UNDERCUT THE 00Z MEX NUMBERS
BY A FEW DEGREES ON SUNDAY.

WINDS ARE PROGGED TO VEER TO THE SOUTHEAST BY SUNDAY NIGHT AS LEE
TROFFING RESUMES. THIS WILL AID IN TEMPS QUICKLY JUMPING BACK INTO
THE 80S AND WILL ALLOW MOISTURE TO QUICKLY RETURN TO THE AREA. THE
INHERITED POPS FOR MONDAY AFTERNOON AND EVENING WILL BE RETAINED AS
SURFACE TROF WILL PERSIST ACROSS THE AREA. THE GFS IS ALSO DEPICTING
AN APPROACHING SHORTWAVE AHEAD OF THE NEXT LONGWAVE TROF. WITH THE
STRONGER WESTERLIES MOVING AS FAR NORTH AS THE MODELS DEPICT...ANY
COLD FRONTS MAY HAVE A HARD TIME PENETRATING THIS FAR SOUTH SINCE
MOST OF THE FORCING WILL SLIDE WELL TO OUR NORTH. HOWEVER...THERE
DOES REMAIN CONSIDERABLE UNCERTAINTY BY THIS TIME AS THE 00Z ECMWF
BRINGS A COLD FRONT INTO THE PANHANDLES BY TUESDAY NIGHT. FOR NOW...I
HAVE OPTED TO KEEP THE FORECAST DRY AFTER MONDAY NIGHT WITH NO
SIGNIFICANT TEMPERATURE FLUCTUATIONS. THIS MAY CHANGE AFTER MID-
WEEK AS THE BROAD H5 TROF MOVES FARTHER INTO THE PLAINS WHICH COULD
RESULT IN THE COLD FRONT FINALLY BEING PUSHED SOUTH THROUGH THE
PANHANDLES AND MAY ALSO WARRANT THE ADDITION OF MENTIONABLE POPS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  84  59  84  59 /  20  10  20  20  20
BEAVER OK                  56  86  61  88  63 /  20  20  20  20  20
BOISE CITY OK              51  82  55  85  58 /  20  10  20  20  30
BORGER TX                  63  87  65  89  64 /  20  10  20  20  20
BOYS RANCH TX              57  85  59  86  60 /  20  10  20  20  20
CANYON TX                  56  85  58  85  59 /  20  10  20  20  20
CLARENDON TX               60  86  63  87  63 /  20  20  20  20  20
DALHART TX                 52  83  55  85  59 /  20  10  20  20  20
GUYMON OK                  54  88  60  87  63 /  20  10  20  20  20
HEREFORD TX                55  83  57  84  58 /  20  10  20  20  20
LIPSCOMB TX                57  85  62  88  63 /  20  20  20  20  20
PAMPA TX                   59  84  61  85  62 /  20  20  20  20  20
SHAMROCK TX                59  85  63  87  64 /  20  20  20  20  20
WELLINGTON TX              60  87  63  87  64 /  20  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/11
Hazardous weather outlook, Sep 26, 12:00 PM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 26 2007

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE PANHANDLES
MAINLY DURING THE AFTERNOON AND NIGHTTIME HOURS THURSDAY THROUGH
SATURDAY...AND AGAIN ON MONDAY AND MONDAY NIGHT. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY DURING THE AFTERNOON AND
EVENING HOURS TODAY THROUGH SATURDAY.

SCHNEIDER

In the hours before

Special weather statement, Sep 26, 3:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT WED SEP 26 2007

TXZ012-262245-
POTTER TX-
454 PM CDT WED SEP 26 2007

...STRONG THUNDERSTORM IN SOUTHERN POTTER COUNTY...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUSHLAND MOVING EAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHERN POTTER COUNTY...INCLUDING THE CITY OF AMARILLO...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

ANDRADE
Special weather statement, Sep 26, 4:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED SEP 26 2007

TXZ005-010-262300-
HEMPHILL TX-LIPSCOMB TX-
503 PM CDT WED SEP 26 2007

...STRONG THUNDERSTORMS IN NORTHERN HEMPHILL AND SOUTHERN LIPSCOMB
COUNTIES...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHWEST OF
CANADIAN TO GLAZIER...MOVING EAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LOCALLY HEAVY RAINFALL RATES OF ONE INCH PER HOUR MAY ALSO ACCOMPANY
THESE THUNDERSTORMS.

PEOPLE IN NORTHERN HEMPHILL AND SOUTHERN LIPSCOMB COUNTIES...
INCLUDING THE CITIES OF CANADIAN AND LIPSCOMB...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

ANDRADE

The radar

The Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hemphill

When
September 26, 4:30 PM CST to 4:40 PM CST
Where
Hemphill County, 6.45 mi NNE of Canadian
Measured
1.5 in hail
Reported by
Public
Coordinates
35.990, -100.350

Hail, Hemphill

When
September 26, 5:22 PM CST to 5:30 PM CST
Where
Hemphill County, 1.68 mi E of Gem
Measured
1 in hail
Reported by
Public
Coordinates
35.800, -100.100

Hail, Hemphill

When
September 26, 6:11 PM CST to 6:15 PM CST
Where
Hemphill County, 0.89 mi SE of Gem
Measured
1.25 in hail
Reported by
Public
Coordinates
35.790, -100.120

Thunderstorm Wind, Hemphill

When
September 26, 6:19 PM CST
Where
Hemphill County, 1.68 mi E of Gem
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.800, -100.100

Hail, Gray

When
September 26, 6:38 PM CST to 6:42 PM CST
Where
Gray County, 8.77 mi NNW of Mc Lean Gray Co Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
35.370, -100.600

The hail reportedly damaged branches and gardens.

Hail, Gray

When
September 26, 6:40 PM CST
Where
Gray County, 9.27 mi NNW of Mc Lean Gray Co Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
35.380, -100.590

Hail, Wheeler

When
September 26, 6:50 PM CST
Where
Wheeler County, 4.19 mi N of Kellerville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.430, -100.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54133, 54134, 54135, 54136, 54137, 54138, 54139.